Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 150, NWS Columbia, SC

July 28, 2005Edgefield County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 28, 2005, 5:45 PM EDT for Edgefield County, Saluda County, South Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2005, 5:45 PM EDT (21:45 UTC)
Expired
Jul 28, 2005, 6:45 PM EDT
In force
60 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Edgefield County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 67 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:50 PM EDTHAIL 0.755 Ne Edgefield, SCPUBLIC REPORTED 3/4 INCH HAIL...LIMBS DOWN ON HWY 121 NEAR SALUDA/EDGEFIELD COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3697 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 282147
SVRCAE
SCC037-081-282245-
/O.NEW.KCAE.SV.W.0150.050728T2145Z-050728T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
  EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 645 PM EDT

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EDGEFIELD...OR ABOUT 19 MILES NORTH OF BELVEDERE...AND MOVING NORTH
  AT 5 MPH.

* SOME LOCATIONS WITHIN THE WARNING AREA INCLUDE...
  JOHNSTON
  ODOMS
  MAYSON
  SALUDA

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3377 8204 3380 8170 3410 8156 3417 8186

$$

SJN
1 follow-up statement
000 
WWUS52 KCAE 282222
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
621 PM EDT THU JUL 28 2005

SCC037-282231-
/O.CAN.KCAE.SV.W.0150.000000T0000Z-050728T2245Z/
EDGEFIELD SC-
621 PM EDT THU JUL 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR EDGEFIELD COUNTY IS
CANCELLED...

LAT...LON 3400 8191 3386 8169 3410 8156 3417 8186

$$

SCC081-282245-
/O.CON.KCAE.SV.W.0150.000000T0000Z-050728T2245Z/
SALUDA SC-
621 PM EDT THU JUL 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EDT FOR
SALUDA COUNTY...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF
SALUDA...OR ABOUT 21 MILES NORTH OF BELVEDERE...MOVING NORTH AT 5 
MPH.

LAT...LON 3400 8191 3386 8169 3410 8156 3417 8186

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:41 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 28, 2:41 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
241 PM EDT THU JUL 28 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
FRONTAL BOUNDARY EAST TO WEST ARCOSS THE AREA. AIRMASS MODERATE TO
STRONGLY UNSTABLE. SCATTERED TSRA DEVELOPING AND SHOULD CONTINUE
INCREASE IN COVERAGE DURING THE AFTERNOON WITH THETA E RIDGE RUNNING
NORTH TO SOUTH ACROSS THE AREA. A FEW OF THE STORMS COULD BECOME
SEVERE THRU EVENING. WILL SET POP FOR TNGT CHC/LIKELY CLOSER TO
RELEASE TIME. WILL INCLUDE ISOLATED SEVERE IN ZONES FOR THIS EVENING.

MODELS IN GENERAL AGREEMENT...KEEPING UPPER LEVEL RIDGE OFF THE
COAST... UPPER LEVEL TROUGH TO THE WEST AND BURFACE BOUNDRY IN THE
AREA THRU THE PERIOD. SEVERAL WEAK SHORTWAVES WILL MOVE ACROSS THE
AREA IN UPPER SOUTH TO SOUTHWEST FLOW THRU SUN. PH2O OF 2 PLUS
INCHES...DAY TIME HEATING... LOW LEVEL BOUNDARY AND SHORTWAVES SHOULD BE
ENOUGH FOR LIKELY POPS IN THE AFTERNOON/EVENING...CHANCE AT NIGHT.
WILL KEEP TEMPS WITHIN A FEW DEGREES OF 90. ISOLATED STORMS WILL
PRODUCE RAINFALL AMOUNTS NEAR 3 INCHES IN A SHORT TIME.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
NEARLY STATIONARY FRONTAL SYSTEM OVER THE EASTERN CAROLINAS SUN
CONTINUES MONDAY DISSIPATING ALONG THE COAST TUE. SURFACE TROUGH
DEVELOPS ALONG THE COAST WED WITH ASSOCIATED SFC LOW EAST OF FL.
WEAKENING COLD FRONT TO NORTHWEST WED DROPS SOUTHWARD AND DISSPATES
THU. WILL GO WITH HIGH CHANCE POPS AND MAX TEMPS BELOW NORMAL MON
GRADUALLY WARMING TO NEAR NORMAL WED/THU AS AIRMASS DRIES AND POPS
DECREASE.

&&

.AVIATION...
MOISTURE SPREADING NORTH INTO THE MIDLANDS FROM EASTERN GEORGIA.
WEAK STATIONARY FRONT ACROSS MIDLANDS WILL BE FOCUS FOR
CONVECTION. EXPECT WIDESPREAD CUMULUS DEVELOPMEMT WITH A SCATTERED
TO NUMEROUS THUNDERSTORMS FROM CSRA NORTH TO CAE BY LATE THIS
AFTERNOON INTO EARLY EVENING WITH STRONG INSTABILITY ACROSS THE
REGION. A FEW AREAS IFR DUE TO VISIBILITY IN SHOWERS. EARLY
MORNING FOG ESPECIALLY AT AGS/OGB AREAS...IFR OTHERWISE MVFR DUE
TO HAZE AROUND 12Z.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...AIR STAGNATION ADVISORY FOR LANCASTER COUNTY THRU 7 PM TODAY.
     HEAT ADVISORY FOR THE CENTRAL AND SOUTHERN MIDLANDS THRU 7PM
     TODAY.
GA...HEAT ADVISORY TIL PM ENTIRE AREA TODAY.

25/25/
Hazardous weather outlook, Jul 28, 4:15 AM EDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
415 AM EDT THU JUL 28 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
415 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING
FOR HEAT INDEX VALUES OF 105 TO 110 FOR THE SC MIDLANDS AND THE CSRA
OF GEORGIA. AN AIR STAGNATION ADVISORY IS IN EFFECT FOR LANCASTER
COUNTY SC TODAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING AS A COLD FRONT SLOWLY APPROACHES FROM
THE WEST. ISOLATED SEVERE STORMS ARE POSSIBLE WITH WIND GUSTS TO 60
MPH THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 4:46 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EDT THU JUL 28 2005

SCZ022-282115-

KERSHAW-
446 PM EDT THU JUL 28 2005

...STRONG THUNDERSTORMS WILL IMPACT KERSHAW COUNTY THROUGH 515 PM
EDT...

AT 446 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF LUGOFF...OR ABOUT 8
MILES WEST OF CAMDEN...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LUGOFF AND CAMDEN
THROUGH 515 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

JB
Local storm report, Jul 28, 4:55 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             MARTINEZ                33.52N 82.09W
07/28/2005  0.75 INCH        COLUMBIA           GA   AMATEUR RADIO

            SKYWARN KG4WBB REPORTED PENNY SIZE HAIL AT INTERSECTION
            OF BOBBY JONES EXPRESSWAY AND WASHINGTON RD.

&&

DS
Local storm report, Jul 28, 4:55 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

CORRECTION
0445 PM     HAIL             MARTINEZ                33.52N 82.09W
07/28/2005  0.75 INCH        COLUMBIA           GA   AMATEUR RADIO

            SKYWARN KG4WBB REPORTED PENNY SIZE HAIL AT INTERSECTION
            OF BOBBY JONES EXPRESSWAY AND WASHINGTON RD.

&&

DS
Local storm report, Jul 28, 5:05 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     MARTINEZ                33.52N 82.09W
07/28/2005  0 MPH            COLUMBIA           GA   AMATEUR RADIO

            HAM RADIO OPERATOR KE4TTA HOME WEATHER STATION REPORTED
            55-60 MPH WINDS AT COLA/BELAIRE STREETS.

&&

DS
Local storm report, Jul 28, 5:05 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     MARTINEZ                33.52N 82.09W
07/28/2005  60 MPH            COLUMBIA          GA  AMATEUR RADIO

            HAM RADIO OPERATOR KE4TTA HOME WEATHER STATION REPORTED
            55-60 MPH WINDS AT COLA/BELAIRE STREETS.

&&

DS
Local storm report, Jul 28, 5:23 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
523 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     MARTINEZ                33.52N 82.09W
07/28/2005                   COLUMBIA           GA   LAW ENFORCEMENT

            SHERIFF REPORTED TREES...POWERLINES...AND TRAFFIC LIGHTS
            DOWN FROM MARTINEZ TO EVANS.

&&

DS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:07 AM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Edgefield and 6 more13 hr
Jul 28, 2:55 PM EDTSevere Thunderstorm WarningCAELexington50 min
Jul 28, 3:24 PM EDTSevere Thunderstorm WarningCAERichland65 min
Jul 28, 3:41 PM EDTSevere Thunderstorm WarningCAELexington34 min
Jul 28, 3:47 PM EDTFlash Flood WarningCAELexington, Richland88 min
Jul 28, 5:21 PM EDTSevere Thunderstorm WarningCAELancaster39 min
Jul 28, 6:00 PM EDTSevere Thunderstorm WarningCAELancaster32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.